A 48yr old man has hyperthyroidism. He had lymphoma in 1992 receiving chemotherapy and radiotherapy and is in remission. Shortly after he apparently had biochemical features of primary hypothyroidism and was placed on thyroxine. He also developed hypocortisolism, thought secondary to his cancer treatment and is on hydocortisone replacement. In 2005 he developed chronic interstitial cystitis and was commenced on cystistat (sodium hyaluronate) by weekly bladder instillation and elmiron (pentosan polysulfate) orally.
In summer 2006 he presented with typical hyperthyroid symptoms though with no neck pain and no eye symptoms or signs and no goiter. fT4 was >100 pmol/L and TSH was suppressed. Thyroxine was discontinued and carbimazole commenced but was apparently poorly tolerated as propylthiouracil was substituted. It likewise was poorly tolerated and was discontinued. Thyroid function settled over a few weeks to normal and it wasn't clear whether this was due to withdrawal of thyroxine, administration of thionamides or was a natural phenomenon.
He remained normal until April 2007 when again similar symptoms and biochemistry were noted despite being off thyroxine. A 123I uptake scan was performed with 24h uptake being reduced at 0.9%. He was managed with beta blockers and again his symptoms and biochemistry settled spontaneously over several weeks.
He has again developed hyperthyroidism in Novenber 2007 and has been referred to my care. His family history is negative for thyroid disease. He has had no radiocontrast for more than one year. AntiTPO Ab are 14 U/ml and TSH receptor Ab are negative. His other medication is hydrocortison, lansoprazole, morphine, ciprofloxacin and tamsulosin.
Does this man have a recurrent thyroiditis? Are his cystitis drugs relevant? Do I need to explore further the possibility of factitious hyperthyroidism (which he strongly denies)? Are there any other investigations that would be helpful and what treatment, if any would you suggest be administered?
H Courtney, Royal Victoria Hospital, Belfast
If your patient has a thyroid by US, and has Hashimoto's thyroiditis, which seems likely, it is possible that he has intermittent episodes of "painless thyroiditis" causing episodes of hyperthyroidism, and is at other times hypothyroid. This amazing sequence does occur, and the RAIU could be low and TRAb negative. Possibly TG would be elevated when hyperthyroid, but I am not sure of this, and antibodies might interfere. PTU might have been helpful, by reducing T4>T3 conversion. Aside from locking the patient in a room without thyroxine, which is not a useful idea, I do not know of another means to verify that he is not taking the pills. Please note that if he had radiation to the thyroid, one must always think about possible thyroid malignancy.
L De Groot, MD